Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 250, NWS Amarillo, TX

August 12, 2021Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2021, 5:38 PM CDT for Texas County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 5:38 PM CDT (22:38 UTC)
Expired
Aug 12, 2021, 6:14 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, OK

The radar

The Dodge City radar (KDDC), 185 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

545 
WUUS54 KAMA 122238
SVRAMA
OKC139-122330-
/O.NEW.KAMA.SV.W.0250.210812T2238Z-210812T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
538 PM CDT Thu Aug 12 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Texas County in the Panhandle of Oklahoma...

* Until 630 PM CDT.

* At 538 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Eva, or 8 miles south of Elkhart, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Texas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10160 3682 10162 3682 10203 3699 10203
TIME...MOT...LOC 2238Z 179DEG 16KT 3689 10185 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LFM
1 follow-up statement
539 
WWUS54 KAMA 122314
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
614 PM CDT Thu Aug 12 2021

OKC139-122324-
/O.CAN.KAMA.SV.W.0250.000000T0000Z-210812T2330Z/
Texas OK-
614 PM CDT Thu Aug 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TEXAS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3699 10160 3682 10162 3682 10203 3699 10203
TIME...MOT...LOC 2312Z 179DEG 16KT 3705 10185 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
226 PM CDT Thu Aug 12 2021

.SHORT TERM (Today through tomorrow night)...

Overview:
Showers and thunderstorms are possible today/tonight, and then
again tomorrow/tomorrow night. While widespread severe weather is
not expected, we could however have a few rogue strong to severe
thunderstorms as is the case with any summertime activity.
Lightning and damaging wind gusts would be the primary threats.
Otherwise, temperatures will be right around normal today, with
slightly below normal temperatures for tomorrow.

Further Details:
Taking a look at the "Day Cloud Phase" RGB product from GOES-16,
we can see a broken line of cumulus from Guymon to Tucumcari.
Additionally, we have another area of cumulus south and southeast
of Tucumcari. As of writing this, we have thunderstorm development
just northeast of Tucumcari as well as south of Tucumcari and
south of Dalhart. We could start to see more updrafts form along
these two areas of cumulus as we progress through the afternoon.
We don't have much forcing aloft as the Panhandles sit under this
void--so to speak--between two different areas of high pressure
over the Pacific Northwest and off the east coast of the
Carolinas. Then of course there is the pronounced long wave trough
across eastern Canada. There is some semblance of an area of low
pressure just to the southwest of the Panhandles as seen in the
vorticity fields. These small perturbations spinning around the H5
low may timeout well with some of the surface features to help
produce thunderstorms as we are seen now (as of writing this).
Forecast soundings indicate very weak mid-level flow, so
thunderstorms are going to struggle with storm motion. We will be
lucky to see any storm motions above 15 mph. Given these slow
motions and PWATs in the 90th percentile, we will have a threat
for isolated flooding as well, especially the western Panhandles
where the better overall chance for rainfall is today. In
addition, the weak mid-level flow will be coupled with overall
weak forcing and shear; as a result, updrafts will likely struggle
today as well. MLCAPE values are only around 500-1000 J/kg
today/tonight. When you combine all these variables with an
inverted-v profile, we could very deal with damaging wind gusts as
the primary threat thanks to evaporative cooling processes through
the drier air near the surface. Widespread severe weather is not
anticipated, but a couple thunderstorms could become strong to
severe. Damaging wind gusts around 50-55 mph are certainly
possible given DCAPE around 500-800 J/kg, but an isolated event of
higher wind speeds is plausible. For tomorrow, we have very
similar conditions, so we'll yet again be dealing with isolated
slow-moving "pulse" thunderstorms with similar threats.

Guerrero

&&

.LONG TERM...Saturday through Wednesday...

Synopsis: A warming trend can be expected after what should be a
mild weekend with high temperatures in the 80s. Rain chances do
continue through the weekend into next week, but there are some
factors in there that could make or break as far as storm coverage
goes. Severe storms are not out of the question, but overall
probability for severe weather is low.

Details: Model and ensemble guidance generally agree that the
western CONUS upper ridge will become more dominant through the
weekend as the southeast CONUS ridge remains more suppressed due
to persistent troughing over the Great Lakes and upper midwest.
The Panhandles remain in the saddle between the two areas of high
pressure, and models continue to suggest that a poorly
organized 500mb low will form and almost become stationary over
portions of eastern NM going into the weekend. By Saturday, models
differ on the exact handling of this low feature before it gets
sheared apart going into Sunday. Some models want to wrap moisture
around the low into the Panhandles leading to good chances for
showers and storms while others suggest the low may be too far
west resulting in dry air advection (700mb - 500mb) and height
rises which would not be good for anything more than isolated
storm formation. For now, NBM PoPs were largely unchanged leaving
30 to 45 percent chance across most of the area Saturday
afternoon. Severe weather looks unlikely given marginal CAPE
values and lack of shear.

Weak H5 to H2 northwest flow becomes a little more prevalent
going into early next week as a progressive Great Basin trough
tries to break down the western CONUS ridge. Again, there are
model differences with moisture quality, with EC/CMC being most
aggressive especially with low level moisture return. It does look
like more models are catching on to the idea of a shortwave
moving down the northwest flow on Monday evening ahead of the
Great Basin trough, and NBM PoPs have increased accordingly.
Otherwise, slight chance PoPs and near normal temperatures were
mainly unchanged through the extended as weak northwest flow
continues.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  87  65  86  63 /  30  30  30  40  20
Beaver OK                  68  93  65  89  65 /  20  30  30  40  10
Boise City OK              62  85  60  86  60 /  30  40  20  20  10
Borger TX                  71  93  68  91  67 /  20  40  30  40  20
Boys Ranch TX              67  87  65  86  63 /  40  40  30  30  20
Canyon TX                  67  85  64  84  63 /  40  30  30  40  20
Clarendon TX               70  90  68  86  66 /  20  20  30  40  20
Dalhart TX                 61  84  59  84  59 /  40  40  30  30  10
Guymon OK                  65  91  63  90  63 /  20  40  20  30  10
Hereford TX                66  86  64  84  62 /  50  40  40  40  20
Lipscomb TX                69  92  67  88  65 /  10  30  30  40  20
Pampa TX                   68  89  65  86  64 /  20  30  30  40  20
Shamrock TX                69  93  68  88  67 /  10  20  30  40  20
Wellington TX              71  94  69  91  68 /  10  20  30  40  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/7
Hazardous weather outlook, Aug 12, 2:35 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
235 PM CDT Thu Aug 12 2021

OKZ001>003-TXZ001>020-317-130745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
235 PM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon and tonight
favoring western portions of the combined Oklahoma and Texas
Panhandles. Localized flooding is possible due to heavy rain. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across
most of the Oklahoma and Texas Panhandles. Widespread severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 12, 3:44 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Thu Aug 12 2021

TXZ001-002-006-007-122115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
344 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of southwestern Sherman,
southern Dallam, northwestern Moore and northern Hartley Counties
through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Ware to near Hartley to 9
miles west of Cactus. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart, Hartley, Cactus, Ware and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 10304 3627 10234 3613 10189 3583 10219
      3582 10246 3591 10304
TIME...MOT...LOC 2044Z 242DEG 16KT 3605 10270 3585 10241 3604 10216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 4:41 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
441 PM CDT Thu Aug 12 2021

TXZ018-019-122215-
Donley TX-Armstrong TX-
441 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Armstrong and southwestern Donley Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Brice, or 15 miles southwest of Clarendon. This
storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 10139 3491 10089 3475 10081 3475 10137
TIME...MOT...LOC 2141Z 188DEG 3KT 3481 10111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 5:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
505 PM CDT Thu Aug 12 2021

TXZ012-013-017-018-122230-
Potter TX-Randall TX-Carson TX-Armstrong TX-
505 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, southwestern Carson and southeastern
Potter Counties through 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washburn, or 13 miles west of Claude, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 10150 3509 10169 3525 10176 3528 10151
TIME...MOT...LOC 2204Z 166DEG 17KT 3515 10160

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 12, 5:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Thu Aug 12 2021

TXZ018-122245-
Armstrong TX-
516 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Armstrong County through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Goodnight, or 11 miles southeast of Claude, moving
north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Claude and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 10149 3518 10136 3518 10117 3490 10112
      3486 10133
TIME...MOT...LOC 2215Z 163DEG 18KT 3496 10125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Aug 12, 5:29 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
529 PM CDT Thu Aug 12 2021

TXZ018-019-122300-
Donley TX-Armstrong TX-
529 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern
Armstrong and southwestern Donley Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Brice, or 15 miles southwest of Clarendon, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Armstrong and southwestern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10125 3493 10131 3496 10093 3475 10093
TIME...MOT...LOC 2229Z 171DEG 25KT 3479 10111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 12, 5:35 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Thu Aug 12 2021

OKZ002-122300-
Texas OK-
535 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northwestern Texas
County through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Eva, or 12 miles south of Elkhart, moving north at
15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3673 10163 3672 10203 3699 10203 3699 10161
TIME...MOT...LOC 2234Z 163DEG 14KT 3683 10181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:35 PM CDTSpecial Weather StatementAMATexas25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.